Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 162, NWS Memphis, TN

June 2, 2018Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 2, 2018, 8:30 PM CDT for Randolph County, Arkansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2018, 8:30 PM CDT (01:30 UTC)
Expired
Jun 2, 2018, 9:15 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Randolph County, AR

The radar

The Memphis radar (KNQA), 158 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 9:10 PM CDTTSTM WND DMG6 Ene Imboden, ARTREE DOWN ON THE 11 POINT RIVER BRIDGE ON HIGHWAY 62. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:19 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3454 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS54 KMEG 030130
SVRMEG
ARC121-030215-
/O.NEW.KMEG.SV.W.0162.180603T0130Z-180603T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
830 PM CDT SAT JUN 2 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Randolph County in eastern Arkansas...

* Until 915 PM CDT.

* At 830 PM CDT, a severe thunderstorm was located 8 miles west of
  Gatewood, or 17 miles east of Thayer, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pocahontas, Maynard, Biggers, Ravenden Springs, Attica, Dalton,
  Elkins Park, Brakebill, Middlebrook, Warm Springs, Ingram, Shannon,
  Eleven Point, Birdell, Hamil, Stokes, Engelerg, Sharum, Elm Store
  and Brockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9089 3630 9075 3629 9076 3629 9080
      3623 9081 3620 9083 3621 9119 3624 9124
      3626 9124 3626 9126 3633 9126 3633 9128
      3637 9128 3639 9131 3642 9131 3642 9135
      3647 9136 3650 9141
TIME...MOT...LOC 0130Z 320DEG 25KT 3657 9123 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
102 
WWUS54 KMEG 030146
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
846 PM CDT SAT JUN 2 2018

ARC121-030215-
/O.CON.KMEG.SV.W.0162.000000T0000Z-180603T0215Z/
Randolph AR-
846 PM CDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR RANDOLPH COUNTY...

At 845 PM CDT, a severe thunderstorm was located near Dalton, or 18
miles northwest of Pocahontas, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Pocahontas, Maynard, Biggers, Ravenden Springs, Attica, Dalton,
Elkins Park, Brakebill, Middlebrook, Warm Springs, Ingram, Shannon,
Eleven Point, Birdell, Hamil, Stokes, Engelerg, Sharum, Elm Store and
Brockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9089 3630 9075 3629 9076 3629 9080
      3623 9081 3620 9083 3621 9119 3624 9124
      3626 9124 3626 9126 3633 9126 3633 9128
      3637 9128 3639 9131 3642 9131 3642 9135
      3647 9136 3650 9141
TIME...MOT...LOC 0145Z 324DEG 28KT 3647 9118 

HAIL...1.00IN
WIND...70MPH
 
$$
470 
WWUS54 KMEG 030204
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
904 PM CDT SAT JUN 2 2018

ARC121-030215-
/O.CON.KMEG.SV.W.0162.000000T0000Z-180603T0215Z/
Randolph AR-
904 PM CDT SAT JUN 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR RANDOLPH COUNTY...

At 903 PM CDT, a severe thunderstorm was located near Ravenden
Springs, or 13 miles northwest of Pocahontas, moving southeast at 30
mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Pocahontas, Maynard, Biggers, Ravenden Springs, Attica, Dalton,
Elkins Park, Brakebill, Middlebrook, Warm Springs, Ingram, Shannon,
Eleven Point, Birdell, Hamil, Stokes, Engelerg, Sharum, Elm Store and
Brockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9089 3630 9075 3629 9076 3629 9080
      3623 9081 3620 9083 3621 9119 3624 9124
      3626 9124 3626 9126 3633 9126 3633 9128
      3637 9128 3639 9131 3642 9131 3642 9135
      3647 9136 3650 9141
TIME...MOT...LOC 0203Z 330DEG 27KT 3635 9119 

HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:55 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 2, 7:55 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
755 PM CDT Sat Jun 2 2018

.UPDATE...

Currently, showers and thunderstorms are ongoing to the NW of the
CWA in association with a surface cold front. The front currently
extends roughly from NW Arkansas northeastward through S
Illinois. These storms are currently discrete out ahead of the
front, but are expected to congeal into a line as they progress
further SE.

Latest mesoanalysis places a tight instability gradient roughly
along the MS River, with much more stable air present over W TN,
with much lower 850 hPa RH values there indicating the presence of
dry air contributing to a more stable atmosphere. This coincides
well with the latest runs of the HRRR, which bring a line of
storms SSE through the CWA, a cold pool propagating along the
instability gradient. The latest HRRR run brings the storms
through the Memphis metro between 11 PM and midnight. The storms
will be capable of producing large hail, with damaging winds a
secondary threat. Latest thinking is NE Arkansas and the Missouri
Bootheel stand the best odds of severe storms, as the storms will
likely wane in intensity as they move to the SE.

Have updated POPs to account for the latest timing. Confidence in timing
and strength of the line of storms remains limited at this time.
The Severe Thunderstorm Watch remains in effect for E Arkansas and
the Missouri Bootheel through 10 PM.

ZDM

&&

.PREV DISCUSSION... /issued 244 PM CDT Sat Jun 2 2018/

DISCUSSION...Surface analysis this afternoon places a cold front
from Northwest Missouri back through Eastern Kansas and West
Texas. A hot and humid airmass is in place across the Lower
Mississippi Valley this afternoon with temperatures as of 2 PM CDT
in the upper 80s to lower 90s with surface dewpoints in the 70s.
Severe thunderstorm potential for the remainder of the afternoon
into the evening will be the primary focus in this afternoon's
forecast issuance.

Regional WSR-88D radar trends have indicated the development of a
scattered line of showers and thunderstorms just ahead of a cold
front. A Mesoscale Convective Vortex (MCV) over Missouri is
providing additional lift over the region. The lift produced by
this feature and the cold front combined with a very warm, moist,
and unstable airmass will support the development of showers and
thunderstorms across the Mid-South into tonight.

Short term models including Convective Allowing Models (CAMs)
indicate showers and thunderstorms will continue to develop and
push across Arkansas for the remainder of the afternoon and
affecting portions of East/Northeast Arkansas and the Missouri
Bootheel until early evening. This convective activity is
anticipated to reach the Mississippi River between early to
evening, and across the remainder of the Mid-South late evening
into the overnight hours. Some uncertainty remains between the
models on timing and coverage and will be closely monitored as the
event unfolds.

Surface based CAPE values in excess of 3000 J/kg, steep 700-500
mb layer mid- level lapse rates around 7 C/km, and 0-6 km Bulk
Shear values around 40 kts support the potential of some strong to
severe thunderstorms across the region late this afternoon into
tonight. Damaging winds is expected to be the predominant threat
along with a secondary threat of large hail. Localized heavy
rainfall may also be possible with these thunderstorms.

Slightly cooler and drier air will filter into the Lower
Mississippi Valley into early next week. Long term models indicate
an upper level ridge will attempt to build across the region into
much of next week. However, much of the region will remain on the
eastern periphery of the upper level ridge axis placing the Mid-
South within northwest flow aloft. Confidence in shower and
thunderstorm chances next week remains low as models differ on
timing of individual mid-level shortwave troughs and the strength
of the ridge. Consequently, have leaned toward isolated rain
chances until models come into better agreement.

CJC

&&

.AVIATION...
00Z TAFs

Warm midlevel temps (FL050-FL150) effectively capped TSRA development
over the Midsouth earlier this afternoon. Cooler temps aloft will
arrive later this evening (04z-06z at MEM) as a midlevel
disturbance weakens upper level ridging.

Latest few HRRR runs have been consistent with potential TSRA
timing. Strength and coverage will dependent on how well or if
TSRA can organize a cold pool over southern MO and forward
propagate south/southeast quickly enough to overcome otherwise
weak southerly inflow and relatively dry air above FL040.

In summary, forecast confidence for TSRA in the MEM TRACON is
limited, but enough potential exists to maintain the status quo,
with minor adjustments to timing.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 2, 2:54 PM CDT, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
254 PM CDT Sat Jun 2 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
254 PM CDT Sat Jun 2 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible late this afternoon into
this evening ahead of an approaching cold front. Damaging winds
and large hail will be the main threats from any severe
thunderstorms. Localized heavy rainfall is also possible.

Heat indices will reach between 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in support of severe weather
operations.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:12 PM CDTSevere Thunderstorm WarningMEGGreene, Lawrence, Randolph48 min
Jun 2, 9:31 PM CDTSpecial Weather StatementMEGJackson29 min
Jun 2, 9:46 PM CDTSevere Thunderstorm WarningMEGCraighead, Lawrence, Poinsett44 min
Jun 2, 10:22 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett53 min
Jun 2, 11:07 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis38 min
Jun 2, 11:23 PM CDTTornado WarningMEGLee, St. Francis37 min
Jun 2, 11:57 PM CDTSevere Thunderstorm WarningMEGLee, Phillips33 min
Jun 3, 12:28 AM CDTSevere Thunderstorm WarningMEGPhillips32 min
Jun 3, 12:38 AM CDTSevere Thunderstorm WarningMEGPhillips52 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.